Kansas, 2001Flash Flooding and Hail in Kansas, April 6, 2001
April 6, 2001 · NWS GLD · 39 events in 13 counties and zones
18 hail, 12 thunderstorm wind, 5 funnel cloud, 3 flash flood, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 39
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 6, 2:15 AM MST, 9 hours earlier.
Area forecast discussion, Apr 6, 2:15 AM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
315 AM MDT FRI APR 6 2001
CHALLENGES REMAIN INTENSITY OF WIND AND COVERAGE AND SEVERITY OF
TSRAS FIRST TWO PERIODS.
MODELS VERY SIMILAR. ALL POINT TO A MAJOR LOW PRESSURE SYSTEM
DEVELOPING IN NE CO THIS PM LATE (SOMEWHAT DELAYED FROM TIMING OF
LAST MODELS RUN) WHICH MOVES RAPIDLY TO SW TO NE DISSECTING NEB
TONIGHT AND REACHES S CEN MN BY NOON SAT. ASSOCIATED ALOFT IS A 130+
JET MAX THAT MOVES NE ACROSS NW KS TONIGHT AND CONTINUES NE. ALSO A
MAJOR 50H LOW WITH COLD AIR POOL. BOTTOM LINE IS A MIXTURE OF WINTER
TYPE HIGH WIND EVENT COMBINED WITH A MORE SIGNIFICANT AND DANGEROUS
POTENTIAL FOR SEVERE TSRAS. UNUSUAL HIGH RISK FOR TODAY FROM SPC FOR
ALMOST ALL MY CWA AND MOST OF KS. THAT SAYS IT ALL.
LOTS OF MOISTURE AVAILABLE...AT LEAST EARLY ON. SOUNDING SHOWS UP TO
1 INCH PW FOR GLD AREA. MAJOR VORT MAX WITH ASSOCIATED
+++UVV...TOTAL TOTALS IN THE 50S AND ALL OTHER INGREDIENTS
AVAIL/NECESSARY FOR STRONG STORMS WITHIN STRONG SOUTHERLY-TURNING
WESTERLY MESO/SYNOPTIC WIND FIELD. DRY LINE TO DEVELOP IN FAR EAST
COLORADO LATE AFTERNOON AND MOVE STEADILY EAST THROUGH THE NIGHT.
PRECIP CHANCES TO DROP RAPIDLY TO NEAR ZERO BEHIND DRY LINE. WINDS
STAY HIGH/INCREASE THANKS TO STRONG SUBSIDENCE BEHIND TROUGH/LOW.
LOOKS LIKE POTENTIAL FOR LINES OF TSRAS AHEAD OF AND/OR WITH DRY
LINE. BUT WITH STRONG SHEAR ABOVE TORNADOES CLEARLY ALSO POSSIBLE.
WILL GO SLIGHTLY ABOVE GUID ON HIGHS TODAY AS DO NOT BELIEVE
CLOUDINESS WILL THICKEN GREATLY UNTIL NOON OR SO. THEN WATCH OUT.
BY SAT MORNING MOST MOISTURE HAS BEEN SWEPT OUT OF THE AREA. WINDY
CONDITIONS REMAIN OVER AREA MOST OF DAY BEFORE DROPPING LATE IN DAY.
AS WINDS ARE WEST (DOWNSLOPE) WILL GO SLIGHTLY ABOVE GUID HIGHS.
PARTLY TO MOSTLY SUNNY.
SAT NIGHT WINDS DROP TO ALMOST NOTHING. WITH DRY AIR IN PLACE AND
CLEAR SKIES THINK MAX RADIATIONAL COOLING TO TAKE
PLACE.
HAVE NOT LOOKED MUCH AT EXTENDED. TOO MUCH NEAR TERM ONGOING.
HOWEVER DID RAISE HIGHS ON SUN A CAT AS DRY AIR...LIGHT WINDS AND
HIGH SPRING SUN MAKE FOR ANOTHER ABOVE NORMAL TEMP DAY. REMAINDER
EXTENDED NO CHANGE.
.GLD...HIGH WIND WARNING FOR THIS AFTERNOON AND TONIGHT FOR ALL OF
EASTERN COLORADO AND AREAS TO THE WEST OF HIGHWAY 25 FOR NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA. WIND ADVISORY FOR REMAINDER CWA EAST
OF HIGHWAY 25 FOR THIS AFTERNOON AND HIGH WIND WARNING FOR THAT AREA
TONIGHT.
RJC
In the hours before
Special weather statement, Apr 6, 8:15 AM MST, 3 hours before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
915 AM MDT FRI APR 6 2001
...DANGEROUS WEATHER SITUATION DEVELOPING ACROSS THE TRI-STATE
REGION TODAY...
LOW-LEVEL MOISTURE...STRONG WINDS THROUGH A DEEP LAYER OF THE
ATMOSPHERE... AND AN APPROACHING UPPER LEVEL STORM WILL ALL COMBINE
TO PRODUCE A DANGEROUS WEATHER DAY ACROSS EAST CENTRAL
COLORADO...NORTHWEST KANSAS...AND EXTREME SOUTHWEST NEBRASKA.
POTENTIAL EXISTS FOR TORNADOES...LARGE HAIL...AND STRONG WINDS
ACROSS THE REGION BEGINNING AROUND MIDDAY AND CONTINUING INTO THE
EVENING HOURS. THE HIGHEST THREAT WILL BE SOUTHEAST OF A NORTON
KANSAS/COLBY KANSAS/LEOTI KANSAS LINE WHERE STRONG DAMAGING
TORNADOES MAY DEVELOP.
PERSONS SHOULD PREPARE FOR THREATENING WEATHER CONDITIONS AND LISTEN
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
BARKER
Special weather statement, Apr 6, 9:42 AM MST, 1 hour 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT FRI APR 6 2001
HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.
AN INTENSE STORM SYSTEM OVER ARIZONA AND NEW MEXICO WILL MOVE INTO
COLORADO THIS AFTERNOON. ABUNDANT LOW LEVEL MOISTURE WAS ACROSS MUCH
OF THE TRI STATE AREA AND COMBINING WITH DAYTIME HEATING WILL PRODUCE
THUNDERSTORMS BY EARLY AFTERNOON.
IN ADDITION A DRY LINE CURRENTLY ALONG A MCCOOK NEBRASKA TO COLBY
TO SOUTH OF TRIBUNE KANSAS LINE WILL MOVE SLOWLY WEST DURING THE
AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY OVER FAR
EASTERN COLORADO AND MOVE ACROSS THE TRI STATE AREA DURING THE
AFTERNOON AND EVENING. THE DRIER AIR WILL ALSO HELP INITIATE
THUNDERSTORMS ALONG WITH A VIGOROUS UPPER LEVEL JET MOVING ACROSS THE
REGION.
WHILE ALL OF THE TRI STATE AREA WILL EXPERIENCE THUNDERSTORMS AND
POSSIBLY SEVERE WEATHER...THE PRIMARY AREA WHERE SEVERE WEATHER
WILL LIKELY OCCUR WILL BE NEAR AND EAST OF THE COLORADO AND KANSAS
STATE LINE...INCLUDING EXTREME SOUTHWEST NEBRASKA.
THE GREATEST CHANCES FOR SEVERE WEATHER WILL BE EAST OF A LEOTI
KANSAS...COLBY...TO OBERLIN LINE.
THE COMBINATION OF ALL THESE WEATHER FACTORS POSE A POTENTIALLY
DANGEROUS SEVERE WEATHER DAY FOR...EAST CENTRAL COLORADO...SOUTHWEST
NEBRASKA AND PARTICULARLY FOR NORTHWEST KANSAS WITH LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES.
LAMMERS
Event by event
18 hail, 12 thunderstorm wind, 5 funnel cloud, 3 flash flood, 1 high wind. Local standard time, as filed.
Hail, Gove
- When
- April 6, 11:15 AM MST
- Where
- Gove County, Quinter
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.067, -100.233
Hail, Graham
- When
- April 6, 11:15 AM MST
- Where
- Graham County, 13 mi SSW of Morland
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.183, -100.183
Funnel Cloud, Gove
- When
- April 6, 11:15 AM MST
- Where
- Gove County, 10 mi S of Quinter
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Hail, Gove
- When
- April 6, 11:15 AM MST
- Where
- Gove County, Quinter
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.067, -100.233
Hail, Graham
- When
- April 6, 11:25 AM MST
- Where
- Graham County, St Peter
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.183, -100.083
Hail, Norton
- When
- April 6, 11:39 AM MST
- Where
- Norton County, 3 mi S of Edmond
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.567, -99.817
Hail, Graham
- When
- April 6, 11:50 AM MST
- Where
- Graham County, 12 mi N of Bogue
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.533, -99.700
Funnel Cloud, Graham
- When
- April 6, 11:55 AM MST
- Where
- Graham County, 10 mi SW of St Peter
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Hail, Norton
- When
- April 6, 12:02 PM MST
- Where
- Norton County, 15 mi S of Norton
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.617, -99.883
Hail, Graham
- When
- April 6, 12:10 PM MST
- Where
- Graham County, 8 mi N of Hill City
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.483, -99.850
Hail, Greeley
- When
- April 6, 3:26 PM MST
- Where
- Greeley County, 10 mi NE of Tribune
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.567, -101.617
2 windows broken from hail.
Thunderstorm Wind, Wallace
- When
- April 6, 3:30 PM MST
- Where
- Wallace County, Sharon Spgs
- Measured
- 61 kt (70 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.883, -101.733
Tin roof from chicken house blown off from wind.
Hail, Greeley
- When
- April 6, 3:40 PM MST
- Where
- Greeley County, 1 mi S of Tribune
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.450, -101.750
Hail, Logan
- When
- April 6, 3:42 PM MST
- Where
- Logan County, 5 mi W of Page City
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.083, -101.250
Thunderstorm Wind, Logan
- When
- April 6, 3:42 PM MST
- Where
- Logan County, 5 mi W of Page City
- Measured
- 61 kt (70 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.083, -101.250
Storm began to rotate over Logan County.
Hail, Thomas
- When
- April 6, 3:45 PM MST
- Where
- Thomas County, 15 mi S of Brewster
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.150, -101.383
Thunderstorm Wind, Sherman
- When
- April 6, 3:57 PM MST
- Where
- Sherman County, Goodland Arpt
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.367, -101.700
Hail, Thomas
- When
- April 6, 4:05 PM MST
- Where
- Thomas County, 2 mi E of Brewster
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.367, -101.350
Hail, Rawlins
- When
- April 6, 4:05 PM MST
- Where
- Rawlins County, 5 mi SW of Atwood
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.750, -101.117
Funnel Cloud, Logan
- When
- April 6, 4:10 PM MST to 4:12 PM MST
- Where
- Logan County, 10 mi W of Russell Spgs
- Reported by
- STORM CHASER
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Chaser actually observed 3 funnels with rotating storm.
Funnel Cloud, Thomas
- When
- April 6, 4:22 PM MST to 4:23 PM MST
- Where
- Thomas County, 1 mi NW of Levant
- Reported by
- STORM CHASER
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Rotating funnel captured on video.
Thunderstorm Wind, Cheyenne
- When
- April 6, 4:22 PM MST
- Where
- Cheyenne County, Wheeler
- Measured
- 57 kt (66 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.767, -101.717
Thunderstorm Wind, Thomas
- When
- April 6, 4:23 PM MST
- Where
- Thomas County, Levant
- Measured
- 53 kt (61 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.383, -101.200
Hail, Rawlins
- When
- April 6, 4:27 PM MST
- Where
- Rawlins County, 7 mi NW of Atwood
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.867, -101.150
Funnel Cloud, Thomas
- When
- April 6, 4:30 PM MST
- Where
- Thomas County, 10 mi S of Colby
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Thunderstorm Wind, Logan
- When
- April 6, 4:30 PM MST
- Where
- Logan County, 2 mi N of Mc Allaster
- Measured
- 66 kt (76 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.033, -101.400
Wind damage...downed power lines.
Hail, Wichita
- When
- April 6, 4:35 PM MST
- Where
- Wichita County, 2 mi SE of Marienthal
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.467, -101.183
Hail, Thomas
- When
- April 6, 4:43 PM MST
- Where
- Thomas County, Colby
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.400, -101.050
Hail drifted along Interstate 70.
Thunderstorm Wind, Thomas
- When
- April 6, 4:43 PM MST to 4:54 PM MST
- Where
- Thomas County, Colby
- Measured
- 70 kt (81 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.400, -101.050
Wind damage in Colby as many fences were blown down and some shattered glass. Also, tree and roof damage reported in residential area.
Hail, Rawlins
- When
- April 6, 4:45 PM MST
- Where
- Rawlins County, 13 mi SE of Atwood
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.667, -100.883
Flash Flood, Thomas
- When
- April 6, 4:50 PM MST to 6:00 PM MST
- Where
- Thomas County, 5 mi S of Colby
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Flooded businesses reported in Colby and water running across Highway 25 south of Colby. Some roads were impassable in Colby for a short time, and one vehicle was stranded due to the high water.
Thunderstorm Wind, Gove
- When
- April 6, 5:00 PM MST
- Where
- Gove County, 11 mi S of Campus
- Measured
- 57 kt (66 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.950, -100.750
Flash Flood, Rawlins
- When
- April 6, 5:05 PM MST to 6:00 PM MST
- Where
- Rawlins County, 1 mi S of Atwood
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Streets flooded in Atwood and water flowing across section of Highway 25.
Thunderstorm Wind, Decatur
- When
- April 6, 5:15 PM MST
- Where
- Decatur County, 11 mi SW of Oberlin
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.700, -100.667
Flash Flood, Logan
- When
- April 6, 5:20 PM MST to 6:00 PM MST
- Where
- Logan County, Russell Spgs
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Flooding over Highway 25 between Russell Springs and Highway 40 in northern Logan County.
Thunderstorm Wind, Sheridan
- When
- April 6, 5:40 PM MST
- Where
- Sheridan County, Hoxie
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.350, -100.433
Thunderstorm Wind, Norton
- When
- April 6, 6:06 PM MST
- Where
- Norton County, 10 mi W of Norton
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.833, -100.067
Thunderstorm Wind, Graham
- When
- April 6, 6:15 PM MST
- Where
- Graham County, 9 mi N of Morland
- Measured
- 57 kt (66 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.483, -100.083
1-2 inch diameter tree limbs blown down.
High Wind, Cheyenne
- When
- April 6, 8:52 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Reported 10 miles south of Bird City.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 6, 20012 injured · $519,000 · F2 · 34 events
- Hail and Damaging Winds in Ohio, April 6, 20011 death · $66,000 · 1.25 in hail · 6 events
- Tornado and Hail in Texas, April 6, 2001$1.2 million · F1 · 50 events
- High Wind in New Mexico, April 6, 200110 injured · $600,000 · 61 kt wind · 2 events
- Rip Current in Florida, April 6, 20011 death · 1 event
- Hail and Damaging Winds in Oklahoma, April 6, 20013 injured · $223,000 · 1.75 in hail · 61 events
- Flood in North Dakota, April 6 to 30, 2001$4.0 million · 1 event
- Flood in Minnesota, April 6 to 30, 2001$3.0 million · 1 event
- Flood in North Dakota, April 6 to 30, 2001$3.0 million · 1 event
- Flood in Minnesota, April 6 to 30, 2001$3.0 million · 1 event
- Flood in Minnesota, April 6 to 27, 2001$1.4 million · 1 event
- Damaging Winds in Iowa, April 6, 2001$1.1 million · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244145, 5244146, 5244150, 5244241, 5244242, 5244147, 5244148, 5244144, 5244243, 5244149, 5244244, 5244259, 5244245, 5244246, 5244247, 5244248, 5244249, 5244250, 5244251, 5244269, 5244256, 5244258, 5244253, 5244252, 5244254, 5244260, 5244265, 5244255, 5244257, 5244266, 5244358, 5244264, 5244360, 5244262, 5244359, 5244261, 5244263, 5244267, 5244268.